Advertisement

Neurological Sciences

, Volume 39, Issue 9, pp 1629–1630 | Cite as

Levetiracetam-induced rhabdomyolysis: the first Italian case

  • Eugenia Rota
  • Luciano Arena
  • Lorenzo Celli
  • Lucia Testa
  • Nicola Morelli
Letter to the Editor
  • 78 Downloads

To the Editor,

Levetiracetam (LEV) is an antiepileptic drug with widespread use for the treatment of both focal and generalized seizures. Until recently, it was generally deemed to be one of the safest antiepileptic drugs, although early mild to moderate adverse effects had been reported, i.e. somnolence, headache, dizziness or behavioural disturbances, most commonly during the first month of therapy. Indeed, very few LEV-induced severe adverse effects, like Lyell’s syndrome, Stevens-Johnson syndrome or hepatic failure, were reported. However, there has been a rise in rhabdomyolysis cases, starting immediately after LEV therapy, between 2005 and 2017, particularly from 2014 to date [1, 2].

Herein we report a case of a 48-year-old female, admitted for her first generalized epileptic seizure, with a history of surgery for a left fronto-basal grade II astrocytoma 18 years previously and chemo/radiotherapy 15 years previously. Her clinical and radiological follow-up had always been...

Notes

Acknowledgements

The authors thank Mrs. Barbara Wade for her linguistic advice.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

References

  1. 1.
    Isaacson JE, Choe DJ, Doherty MJ (2014) Creatine phosphokinase elevation exacerbated by levetiracetam therapy. Epilepsy Behav Case Rep 2:189–191CrossRefPubMedPubMedCentralGoogle Scholar
  2. 2.
    Carnovale C, Gentili M, Antoniazzi S, Clementi E, Radice S (2017) Levetiracetam-induced rhabdomyolysis: analysis of reports from the Food and Drug Administration’s Adverse Event Reporting System database. Muscle Nerve 56(6):E176–E178CrossRefPubMedGoogle Scholar
  3. 3.
    Kubota K, Yamamoto T, Kawamoto M, Kawamoto N, Fukao T (2017) Levetiracetam-induced rhabdomyolysis: a case report and literature review. Neurol Asia 22(3):275–278Google Scholar
  4. 4.
    Di Lorenzo R, Li Y (2017) Rhabdomyolysis associated with levetiracetam administration. Muscle Nerve 56(1):E1–E2CrossRefPubMedGoogle Scholar
  5. 5.
    Shahbaz N, Younus SM, Khan SA, Ain Q, Khan MA, Memon MH (2017) Levetiracetam induced increase in creatine phosphokinase levels. J Coll Physicians Surg Pak 27(3):S63–S64PubMedGoogle Scholar
  6. 6.
    Zutt R, van der Kooi AJ, Linthorst GE, Wanders RJ, de Visser M (2014) Rhabdomyolysis: review of the literature. Neuromuscul Disord 24(8):651–659CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag Italia S.r.l., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Neurology Department, ASLALSan Giacomo HospitalNovi LigureItaly
  2. 2.Neurology and Radiology UnitGuglielmo da Saliceto HospitalPiacenzaItaly

Personalised recommendations